Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 80, NWS Kansas City, MO

May 27, 20174 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 27, 2017, 12:49 PM CDT for 4 counties in Missouri. It was in force for 56 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 12:49 PM CDT (17:49 UTC)
Expired
May 27, 2017, 1:45 PM CDT
In force
56 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, MO, Henry County, MO, Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 39 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 1:08 PM CDTTSTM WND DMGUrich, MOTREES DAMAGED IN URICH. REPORTED VIA EM.
May 27, 1:08 PM CDTHAIL 1.25Nne Creighton, MOABOUT QUARTER TO HALF DOLLAR SIZE HAIL REPORTED AT CONOCO
May 27, 1:20 PM CDTTSTM WND DMG5 N Warrensburg, MOAN 8 INCH TREE REPORTED DOWN APPROXIMATELY 1 MILE NW OF STATE HWY OO AND BUSINESS ROUTE 13
May 27, 1:20 PM CDTTSTM WND DMGWarrensburg, MOTREES DOWN ON UCM CAMPUS
May 27, 1:24 PM CDTTSTM WND DMGNw Warrensburg, MOREPORT OF TREE BRANCHES AT LEAST 3 INCHES IN DIAMETER AND LARGER DOWN NEAR COLLEGE AND CULTON STREETS, BLOCKING SOME FLOW OF TRAFFIC
May 27, 1:25 PM CDTTSTM WND DMGClinton, MOMULTIPLE REPORTS OF POWERLINES DOWN IN CLINTON VIA EM.
May 27, 1:25 PM CDTTSTM WND DMGClinton, MOLARGE TREE UPROOTED IN THE TOWN OF CLINTON
May 27, 1:25 PM CDTHAIL 0.88Clinton, MODIME TO NICKEL SIZE HAIL REPORTED AT THE EOC IN CLINTON
May 27, 1:29 PM CDTTSTM WND DMGClinton, MOLARGE TREE LIMBS DOWN
May 27, 1:33 PM CDTTSTM WND GST 602 S Clinton, MO
May 27, 1:33 PM CDTHAIL 1.752 S Clinton, MO
May 27, 1:48 PM CDTHAIL 24 S Coal, MOREPORT FROM EM OF SEVERAL VEHICHLES WITH WINDSHIELDS BROKEN OUT DUE TO HAIL AT THE BUCKSAW MARINA. HAIL SIZE UNKNOWN.
May 27, 1:53 PM CDTTSTM WND DMGWsw Tightwad, MOWIND TOOK OUT THE WEATHER STATION OF THE SPOTTER AS WELL AS BROUGHT DOWN SEVERAL TREE LIMBS APPROXIMATELY 5 INCHES IN DIAMETER OR SO NEAR THE INTERSECTION OF MO-PP AND HWY 7.
May 27, 1:53 PM CDTHAIL 1Wsw Tightwad, MOSPOTTER MEASURED AT LEAST QUARTER SIZE HAIL COVERING THE GROUND. THINKS THAT HAIL COULD HAVE BEEN LARGER AS IT BROKE A WINDVISOR ON A TRUCK.
May 27, 1:53 PM CDTHAIL 25 S Tightwad, MO
May 27, 1:54 PM CDTHAIL 1.753 S Coal, MOWINDSHIELD BROKEN ON TRUCK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS53 KEAX 271749
SVREAX
MOC037-083-101-107-271845-
/O.NEW.KEAX.SV.W.0080.170527T1749Z-170527T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1249 PM CDT SAT MAY 27 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Eastern Cass County in west central Missouri...
  Henry County in west central Missouri...
  Southern Lafayette County in west central Missouri...
  Johnson County in west central Missouri...

* Until 145 PM CDT

* At 1248 PM CDT, severe thunderstorms were located along a line
  extending from near Blue Springs to near Kingsville to 7 miles east
  of Adrian, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Warrensburg, Clinton, Oak Grove, Odessa, Higginsville, Windsor,
  Knob Noster, Concordia, Holden, Whiteman Air Force Base, Leeton,
  Urich, Calhoun, Deepwater, Creighton, Chilhowee, Kingsville,
  Mayview, Whiteman Afb and Lake Lafayette.

This includes Interstate 70 in Missouri between mile markers 30 and
62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.

LAT...LON 3828 9407 3844 9407 3846 9411 3866 9413
      3906 9411 3907 9349 3821 9352
TIME...MOT...LOC 1748Z 270DEG 36KT 3899 9424 3872 9415 3841 9422 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
2 follow-up statements
030 
WWUS53 KEAX 271804
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
104 PM CDT SAT MAY 27 2017

MOC037-083-101-107-271845-
/O.CON.KEAX.SV.W.0080.000000T0000Z-170527T1845Z/
Cass MO-Henry MO-Lafayette MO-Johnson MO-
104 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EASTERN CASS...HENRY...SOUTHERN LAFAYETTE AND JOHNSON COUNTIES...

At 103 PM CDT, severe thunderstorms were located along a line
extending from near Oak Grove to Holden to 8 miles northwest of
Montrose, moving east at 40 mph.

These are very dangerous storms.

HAZARD...Baseball size hail and 70 mph wind gusts. ***The most 
         severe portion of the storm will move across Henry County, 
         where winds up to 70 mph and baseball size hail is likely***

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Warrensburg, Clinton, Oak Grove, Odessa, Higginsville, Windsor, Knob
Noster, Concordia, Holden, Whiteman Air Force Base, Leeton, Urich,
Calhoun, Deepwater, Creighton, Chilhowee, Kingsville, Mayview,
Whiteman Afb and Lake Lafayette.

This includes Interstate 70 in Missouri between mile markers 30 and
62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.

LAT...LON 3828 9407 3844 9407 3846 9411 3866 9413
      3906 9411 3907 9349 3821 9352
TIME...MOT...LOC 1803Z 269DEG 36KT 3899 9408 3872 9399 3834 9410 

HAIL...2.75IN
WIND...70MPH
 
$$

Blair
554 
WWUS53 KEAX 271824
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
124 PM CDT SAT MAY 27 2017

MOC037-271834-
/O.CAN.KEAX.SV.W.0080.000000T0000Z-170527T1845Z/
Cass MO-
124 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.

LAT...LON 3828 9407 3844 9407 3871 9384 3906 9386
      3907 9349 3821 9352
TIME...MOT...LOC 1824Z 270DEG 36KT 3899 9384 3872 9375 3834 9386 

$$

MOC083-101-107-271845-
/O.CON.KEAX.SV.W.0080.000000T0000Z-170527T1845Z/
Henry MO-Lafayette MO-Johnson MO-
124 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR HENRY...SOUTHEASTERN LAFAYETTE AND JOHNSON COUNTIES...

At 124 PM CDT, severe thunderstorms were located along a line
extending from near Mayview to near Warrensburg to near Clinton,
moving east at 40 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Warrensburg, Clinton, Higginsville, Windsor, Knob Noster, Concordia,
Whiteman Air Force Base, Leeton, Urich, Calhoun, Deepwater,
Chilhowee, Mayview, Whiteman Afb, Coal, Emma, Brownington, Aullville,
Blairstown and Tightwad.

This includes Interstate 70 in Missouri between mile markers 43 and
62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.

LAT...LON 3828 9407 3844 9407 3871 9384 3906 9386
      3907 9349 3821 9352
TIME...MOT...LOC 1824Z 270DEG 36KT 3899 9384 3872 9375 3834 9386 

HAIL...2.00IN
WIND...70MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:47 PM CDT, 2 minutes earlier.

Area forecast discussion, May 27, 12:47 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1247 PM CDT Sat May 27 2017

.Discussion...
Issued at 206 AM CDT SAT MAY 27 2017

The potential for widespread severe weather this afternoon and
evening continues to increase as short-term trends come into higher
resolution. An MCS is currently advancing eastward across south
central Nebraska and north central Kansas as of early Saturday
morning. This activity will undergo only slight weakening as it
approaches northwest Missouri by the mid-morning. The cold pool
generated from the MCS may play a critical role in the development
of anticipated severe weather this afternoon. As the MCS crosses
into northwest Missouri, a surface low will lift northeastward into
eastern Kansas by the mid-afternoon, bringing with it a highly
unstable airmass up against the I-70 corridor. Surface dewpoint
values will increase into the upper 60s to lower 70s over areas
south of the Missouri River. Meanwhile, a mid-level shortwave will
eject out of an upper-level trough situated over the Northern and
Central Rockies, atop a primed low-level environment. This will
all equate to a highly favorable setup for robust convection by
the early afternoon into the evening, particularly for areas just
north of I-70, extending to points well south. The surface low
should be limited in its northeastward trek as the MCS-driven cold
pool pushes against it. This will in turn present strong surface
convergence within a highly unstable environment, as MUCAPE values
exceed 4000 J/kg along and south of the warm front. With ample
mid-level flow, 0-6 km shear values of 40+ knots will support
rotating updrafts. Also expecting backed surface winds in the
vicinity of the warm front and points south, thus increasing the
potential for a few tornadoes across central Missouri this
afternoon before the surface low surges southeastward. The
tornadic potential may be increased near the surface low, which
looks to position itself near west central to southwestern
Missouri Saturday afternoon/evening. Aside from the tornadic
potential, very large hail and damaging winds are possible as the
storm system advances from eastern Kansas and western Missouri
early this afternoon and steadily pushes southeastward by the
early evening into central Missouri. With the holiday weekend in
full swing, action plans will need to be considered no later than
Saturday morning, especially for those camping, who may be
unfamiliar with local storm shelters in the relevant areas.

By Sunday morning, steady northwesterly surface winds are expected
in the wake of the exiting storm system and dry conditions will be
maintained through the latter half of the holiday weekend.
Temperatures will remain steady at near-seasonal values through
much of the upcoming week. May see additional storm development by
the mid-week, though forcing will remain rather limited until the
late week. At that point, models point to the possibility of a
large region of moisture advection extending into the Northern
Plains as the upper jet migrates well north. Any overhead impulses
could trigger warm advection showers/storms, though a blocking
ridge pattern should limit widespread precipitation chances.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1249 PM CDT SAT MAY 27 2017

The main line of thunderstorms has moved through the terminals
with just light showers and thunderstorms in its wake. These
storms will affect the terminals through 19Z with VFR conds
prevailing through the remainder of the afternoon and evening.
Early tomorrow morning, models agree MVFR cigs will move into the
terminals around 08Z-09Z and cont thru 12Z-13Z before lifting up
to low end VFR conds with cigs btn 3-4kft.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...73
Hazardous weather outlook, May 27, 5:42 AM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
542 AM CDT Sat May 27 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
542 AM CDT Sat May 27 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread thunderstorm activity is expected today as a very
 unstable airmass develops over the region. Severe thunderstorm
 development is expected with all forms of severe weather possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No severe weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 27, 12:19 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HAIL             1 W STILLWELL           38.77N 94.68W
05/27/2017  E1.00 INCH       JOHNSON            KS   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED NEAR 199TH ST. AND HWY 69

&&

LG
Local storm report, May 27, 12:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1240 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     TSTM WND GST     HARRISONVILLE           38.65N 94.35W
05/27/2017  E60 MPH          CASS               MO   LAW ENFORCEMENT

            BRANCHES BREAKING

&&

LAFLIN
Local storm report, May 27, 12:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND GST     PLEASANT HILL           38.79N 94.27W
05/27/2017  E60 MPH          CASS               MO   NWS EMPLOYEE

            ESTIMATED 60MPH GUSTS AT WFO EAX

&&

LG
Local storm report, May 27, 12:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     GARDNER                 38.81N 94.93W
05/27/2017                   JOHNSON            KS   PUBLIC

            LARGE LIMBS DOWN

1223 PM     TSTM WND GST     BELTON                  38.82N 94.53W
05/27/2017  E60 MPH          CASS               MO   PUBLIC

&&

DH
Local storm report, May 27, 12:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             6 N ADRIAN              38.48N 94.34W
05/27/2017  E1.75 INCH       CASS               MO   PUBLIC

            GOLFBALL SIZE HAIL REPORTED AT CONOCO IN ARCHIE

&&

LG
Local storm report, May 27, 12:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1248 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     HAIL             3 N ARCHIE              38.52N 94.35W
05/27/2017  E1.00 INCH       CASS               MO   TRAINED SPOTTER

            I-49 AND 327TH STREET

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:41 AM CDTSpecial Weather StatementEAXAtchison, Holt34 min
May 27, 8:30 AM CDTSpecial Weather StatementEAXClay, Platte30 min
May 27, 8:33 AM CDTSpecial Weather StatementEAXNodaway27 min
May 27, 9:06 AM CDTSpecial Weather StatementEAXClinton39 min
May 27, 9:13 AM CDTSpecial Weather StatementEAXGentry, Harrison, Worth47 min
May 27, 9:29 AM CDTSpecial Weather StatementEAXCaldwell46 min
May 27, 9:41 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Daviess, Grundy, Livingston, Ray34 min
May 27, 12:10 PM CDTSevere Thunderstorm WarningEAXCass, Jackson50 min
May 27, 12:29 PM CDTSevere Thunderstorm WarningEAXBates46 min
May 27, 1:15 PM CDTTornado WarningEAXHenry30 min
May 27, 1:36 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Lafayette, Pettis, Saline43 min
May 27, 2:08 PM CDTSevere Thunderstorm WarningEAXCooper52 min
May 27, 5:16 PM CDTSpecial Weather StatementEAXJackson29 min
May 27, 5:22 PM CDTSevere Thunderstorm WarningEAXCass, Jackson38 min
May 27, 5:47 PM CDTSpecial Weather StatementEAXJohnson43 min
May 27, 6:13 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis, Saline35 min
May 27, 6:43 PM CDTSpecial Weather StatementEAXCooper32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.